MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM LAT.TI/HA 1 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM LAT.TI/HA 1 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Model Number 75100474
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 01/18/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that the patient suffered from an event first month after primary surgery.At this time, surgeon reviewed x-rays and felt that there had been a small amount of subsidence since immediate post op x-rays were taken.It was identified that the distal tip of the stem on primary implantation had possibly rested upon an area of sclerotic bone change within the canal.Surgeon and patient decided to see if the discomfort would settle and review after christmas/new year period.The discomfort didn't settle and more x-rays were ordered, a lesion was visible at the level of the distal tip of stem and the stem had noticeably subsided to the level of the bottom of this lesion.The surgeon felt the stem was loose and not likely to integrate at this point, and it was decided to undertake a stem revision.Primary surgery was on (b)(6) 2020.
 
Additional Manufacturer Narrative
Investigation results: it was reported, that the surgeon detected a small amount of stem subsidence within the first month after initial surgery.It was identified that the distal tip of the stem on primary implantation had possibly rested upon an area of sclerotic bone change within the canal.As the discomfort of the patient did not settle, a revision surgery was conducted to remove the stem.The device, used in treatment, was not returned for investigation.The production documentation was reviewed.There are no indications that the device failed to match specification at the time of manufacturing.Furthermore, no further complaint was reported for the batch in scope.The failure mode and the severity are covered through our risk management files.The ifu (lit.No.12.23, (b)(6) lists "dislocation, subluxation, insufficient range of movement, undesirable shortening or lengthening of the limb" among the possible side effects resulting from total hip arthroplasty.A medical investigation was not conducted, as no adequate material was returned for investigation.The reported failure mode could not be independently confirmed.The root cause is attributed to a known inherent risk from a total hip arthroplasty.Should additional information become available, this complaint will be reassessed.Smith and nephew will monitor this complaint for similar issues.

Brand Name
POLARSTEM STEM LAT.TI/HA 1 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11320819
Report Number9613369-2021-00069
Device Sequence Number19865129
Product Code LWJ
UDI-Device Identifier07611996118650
UDI-Public07611996118650
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K130728
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number75100474
Device Catalogue Number75100474
Device Lot NumberB2005707
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 01/18/2021
Supplement Date Received by Manufacturer04/15/2021
Initial Report FDA Received Date02/12/2021
Supplement Report FDA Received Date04/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OXINIUM HEAD 71343600, 20CM24274; OXINIUM HEAD 71343600, 20CM24274
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;